CHOLESTEROL AND PI
Jun 28, 2006
Hello, I am a 30 y/o male HIV+ for 9 years, began treatment last year with cd4 of 8 and vl >750000. Last labs cd4 364 (down from last month 450) and vl undetectable. Triglycerides 324, LDL 41 Hdl 19. On Kaletra and Truvada. What would you reccomend? How high is 324? Also had a +ppd (no active disease) so on isoniazid. Fish oil? (i've heard neg things about immune suppression) Niacin (bad for liver?) Not real sure how worried I should be, last year didn't care if I lived, Now have found Many reasons to want to live a long life, Trying to do the best thing for long term health. Thank you for your answer.
Response from Dr. Wohl
I have a few comments on your lipid profile.
First, your triglycerides (assuming these were drawn after an 8 hour fast) are high. This is the typical and most common lipid problem associated with HIV and HIV therapy. We all talk about high cholesterol but it is high triglycerides that are the main problem for HIVers. High triglycerides have been shown to be an independent risk factor for cardiovascualr disease in the general population. A target of less than 150 mg/dL for fasting triglyceride has been established. Yet, it really becomes a major focus of treatment when the triglyceride level is above 500 mg/dL. So, a 324 is not ideal but I would say not that unusual or horrible. It is interesting that in patients with advanced HIV not on HIV therapy, triglyceride levels can be very high. Therefore, this is not always a treatment related problem - although certainly, treatment can exacerbate triglyceride elevations.
The treatment is to either try and switch from the Kaletra to another drug or use a triglyceride lowering medication. Switching is attractive to some but scary to others. You risk new side effects and, much less commonly, loss of control of your virus. But, sometimes this makes sense, especially if you have other problems with the med. Treatment would entail diet changes to reduce sugary and fatty foods and if that fails, a drug that treats triglycerides like fenofibrate (easy to take, well tolerated) or fish oil. Fish oil can help reduce triglycerides by at least 25% if 3 grams total of EPA+DHA are taken a day. I would not worry about immunosuppression at does of 3 g a day.
Second, your LDL (bad cholesterol) is very low. This is not a problem.
Third, your HDL is very low. This IS a problem. Low HDL (good cholesterol) is associated with cardiovascular disease also. Things that raise HDL include vigorous aerobic exercise very often and also alcohol. Now, don't go out and get drunk just yet. A glass of wine a day is what we are talking about here. HIV meds Sustiva and Viramune also can raise HDL but generally that is not a prime motivation to use these agents. Niacin can help raise HDL and lower LDL plus triglycerides. It is a decent drug but has had challenges to overcome in HIV+ people including side effects such as flushing and precipitating sugar problems. It is not off the table but not a first line therapy.
I would not worry (it does not help much). I would maximize your diet and exercise to reduce your triglycerides and raise your HDL. A nutritionist can really be valuable here. If you smoke, stop. These numbers pale in comparison to the effect of smoking. Lastly, recognize that with these numbers if you do not have diabetes or high blood pressure, do not smoke, have no relative who developed a stroke or heart attack at a young age, then your risk of having cardiovascular disease over the next decade or so is really low and the benefits of your HIV therapy - as you well know - high.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.